Recurrent periorbital dermatitis

Atopic dermatitis (eczema) may result from allergic reaction to some materials or drugs.
Atopic dermatitis (eczema) may result from allergic reaction to some materials or drugs.

A 48-year-old white man routinely develops a reddish, bilateral, slightly papular rash on his lower eyelids. The rash resolves with OTC hydrocortisone but reappears. This has been happening for the past three months. Do you have any suggesttions as to what it could be?
—SHARI HEATHCOTT, FNP, Dyersburg, Tenn.

Recurrent skin lesions involving the periocular skin, including the eyelids, may represent a contact dermatitis (either allergic or irritant). The patient's fingers are likely to be nonintentionally presenting the causative culprit to his eyelids. Nail polish, even in men, is a distinct possibility. Patch testing may be helpful to identify the etiologic allergen. Alternatively, if contact dermatitis is excluded, a punch biopsy of the skin lesion might be indicated to aid in establishing the diagnosis.
—Philip R. Cohen, MD
  (133-6)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters